or Connect
TheCatSite.com › Forums › Our Feline Companions › Cat Health › Tapazole reaction?
New Posts  All Forums:Forum Nav:

Tapazole reaction?

post #1 of 7
Thread Starter 
Hi everyone,

A few weeks ago, Bailey was diagnosed with hyperthyroidism. On October 22nd, we started giving her Tapazole 5mg, 2x/day. I was only giving her Tapazole as a trial to make sure she would be a good candidate for radioiodine treatment. She seemed to be tolerating the Tapazole fairly well. She had been scratching at her face a bit which caused some abnormal skin irritation, which I'm guessing was in response to the Tapazole, but it was not severe. However, 2 days ago (after taking the Tapazole for 2 weeks) she began vomiting regularly and could not keep ANYTHING down. I discontinued the medication and picked up her food and water at the advice of her vet and monitored her to see if she was improving at all, which she did not. I brought her to the emergency vet early yesterday morning, they gave her SubQ fluids and an anti-nausea injection, and I brought her back home where she seemed to be improving. She went downhill again, so I brought her back last night, and she's still there today on IV fluids and anti-nausea medication. She did get x-rays to rule out foreign body ingestion, and also a full blood panel (liver, kidneys, CBC, etc.) with no abnormal results. She had a fever of 103.7 last night, which was weird since she did not have a fever when I brought her in yesterday morning. Her fever has since gone down and they finally were able to get her to eat this morning.

The thing is, the vets seem to be on the fence about whether or not this was caused by a reaction to the Tapazole since she was on it for 2 weeks before this happened with no major problems. I can't imagine what else it could be, since she is an indoor cat and an only cat, and my boyfriend and I don't have any contact with other cats. The x-rays did not reveal any foreign body, and she has no access to anything that could be poisonous. I know that vomiting can be a side effect of Tapazole, but that fact that she was on it for 2 weeks before this happened is making everyone wonder.

Has anyone else dealt with their cat having a negative reaction to Tapazole? If so, did it happen soon after the medication was started? Is it normal for a serious reaction to take 2 weeks to manifest?

Thank you for reading, and thank you in advance for any advice you may have!
post #2 of 7
We had a shelter cat on Tapazole and while she had some strange symptoms, thye were nothing like the ones you describe, she did have constant diarrhea though
post #3 of 7
Thread Starter 
Originally Posted by icklemiss21 View Post
We had a shelter cat on Tapazole and while she had some strange symptoms, thye were nothing like the ones you describe, she did have constant diarrhea though
Was she on it for a while before she started having side effects, or were they fairly instant?
post #4 of 7
My mom's cat reacted poorly to Tapazole. I don't think the reaction was instantaneous, and since most vets have you wait a couple of weeks before a recheck, I would think that having the symptoms show up two weeks later wouldn't rule out a drug reaction. The face scratching is most definitely a side effect of Tapazole, so that would indicate the Tapazole was not tolerated well. In my mom's cat's case, she developed elevated liver values as a result of the Tapazole, and that could take time as well. Has the vet repeated the blood tests, or at least done a mini-panel to check kidney and liver enzymes?
post #5 of 7
I had a kitty that reacted poorly to tapazole as well. She had bad liver enzymes from it though too.

I hope your kitty is doing better now.
post #6 of 7
Thread Starter 
Sorry it's taken me so long to post an update. Bailey returned to her old, silly self last Saturday, after 5 days off of Tapazole, and she is currently doing well. She did have all the blood work repeated at the emergency vet and everything was normal. I brought her home from the emergency vet last Thursday night and gave her 2.5mg of Pepcid, and she vomited AGAIN. I ended up taking her BACK to the emergency vet. They decided to give her a SubQ injection of Reglan, a motility drug that apparently is used for heartburn and GI issues. They actually had me do it and gave me 2 more injections to take home since it seemed that pilling her was making her vomit. On the way home, she starting puking in the carrier. *sigh* That was the last time, thankfully. I gave her the next injection Friday morning, and the 3rd one Friday night. She hid under a TV stand next to my bed for the next almost 2 days. I kept putting baby food down near her, and she ate it every time without vomiting. That gave me some hope, but I was still so worried about her that I barely left her side the whole time she was hiding. She finally jumped up on the bed Saturday evening, and I was SO relieved. She's been fine ever since, thankfully!!

The vet at the emergency clinic was doubtful that Tapazole was the cause of her issues and said Tapazole only takes 24 hours to clear out of a cat's system. However, my boyfriend did some research and said he found some information stating that it takes about 5 days for the effects of Tapazole to wear off (although I don't have the source of that info, unfortunately). That's almost exactly how long it took her to return to normal, so I'm still convinced it was the cause. I'm not saying the vet was wrong, but I think it's certainly possible that adverse side effects could have lingered even after the drug had cleared out of her system. For instance, if the Tapazole caused the profuse vomiting, it could have irritated her stomach and GI tract (which it obviously did since she puked up blood), and it would have taken some time for that to heal. Makes sense to me.

She's scheduled for radioiodine treatment on December 1st. It's going to be hard parting with her for a week, so I'm going to make sure to spend EXTRA time with her until then!
post #7 of 7
When you take her in for the radioiodine treatment, take something with her (like a night shirt that you've slept in for several nights) so she can have something that smells like home. Most places will allow that, and it will help make her feel more comfortable. It will probably have to be discarded after she finishes her treatment, because of the radioactivity, so I'd recommend sleeping in an old t-shirt that you don't mind throwing away. I've 'met' several people on other forums who have had very good results from the I-131 treatment. Good luck to you and your kitty!
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Cat Health
TheCatSite.com › Forums › Our Feline Companions › Cat Health › Tapazole reaction?